Alert archive / Oregon / Beach Hazards Statements in 2019
Beach Hazards Statement 7, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Mar 18, 2019, 2:55 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 18, 2019, 11:00 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2019, 2:55 PM PDT (21:55 UTC)
- In effect from
- Mar 18, 2019, 11:00 PM PDT
- Expired
- Mar 19, 2019, 5:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658 WHUS46 KMFR 182155 CFWMFR Coastal Hazard Message National Weather Service Medford OR 255 PM PDT Mon Mar 18 2019 ORZ021-022-190600- /O.NEW.KMFR.BH.S.0007.190319T0600Z-190320T0000Z/ South Central Oregon Coast-Curry County Coast- 255 PM PDT Mon Mar 18 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 PM PDT THIS EVENING THROUGH TUESDAY AFTERNOON... The National Weather Service in Medford has issued a Beach Hazards Statement for an enhanced risk of sneaker waves...which is in effect from 11 PM PDT this evening through Tuesday afternoon. * Hazards...Elevated risk of sneaker waves. * Timing...Monday evening through Tuesday afternoon. * Locations Include...Along the south Oregon coast from Florence to the California state line, especially for west and northwest facing beaches. * Potential Impacts...Sudden and unusually high beach run-up is possible. This can take beachgoers by surprise resulting in possible injury or drowning. Logs and other debris can become lifted and floated, increasing risk to those in or near the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ BPN
3 follow-up statements
021 WHUS46 KMFR 190547 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1047 PM PDT Mon Mar 18 2019 ORZ021-022-191400- /O.CON.KMFR.BH.S.0007.190319T0600Z-190320T0000Z/ South Central Oregon Coast-Curry County Coast- 1047 PM PDT Mon Mar 18 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON... * Hazards...Elevated risk of sneaker waves. * Timing...Through Tuesday afternoon. * Locations Include...Along the south Oregon coast from Florence to the California state line, especially for west and northwest facing beaches. * Potential Impacts...Sudden and unusually high beach run-up is possible. This can take beachgoers by surprise resulting in possible injury or drowning. Logs and other debris can become lifted and floated, increasing risk to those in or near the water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
625 WHUS46 KMFR 190950 CFWMFR Coastal Hazard Message National Weather Service Medford OR 250 AM PDT Tue Mar 19 2019 ORZ021-022-200000- /O.CON.KMFR.BH.S.0007.000000T0000Z-190320T0000Z/ South Central Oregon Coast-Curry County Coast- 250 AM PDT Tue Mar 19 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * Hazards...Elevated risk of sneaker waves. * Timing...Now through Tuesday afternoon. * Locations Include...Along the southern Oregon coast from Florence to the California state line, especially for west and northwest facing beaches. * Potential Impacts...Sudden and unusually high wave run-up can take beachgoers by surprise resulting in possible injury or drowning. Shock and hypothermia can occur quickly in the cold northern California and southern Oregon coastal waters. Logs and other debris can become lifted and floated, increasing risk to those in or near the cold water. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ BTL
663 WHUS46 KMFR 192355 CFWMFR Coastal Hazard Message National Weather Service Medford OR 455 PM PDT Tue Mar 19 2019 ORZ021-022-200100- /O.EXP.KMFR.BH.S.0007.000000T0000Z-190320T0000Z/ South Central Oregon Coast-Curry County Coast- 455 PM PDT Tue Mar 19 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS AFTERNOON... The threat of sneaker waves has diminished, but not ended. Always be cautious and never turn your back on the ocean. Precautionary/preparedness actions... A Beach Hazards Statement is issued when threats such as rip currents...longshore currents...sneaker waves and other hazards create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 18, 9:01 AM PDT, 5 hours 54 minutes earlier.
Area forecast discussion, Mar 18, 9:01 AM PDT, 5 hours 54 minutes before
Area Forecast Discussion National Weather Service Medford OR 901 AM PDT Mon Mar 18 2019 .DISCUSSION...Current satellite imagery is showing the coastally trapped wind reversal which has moved north of Cape Blanco, but there are gaps between the coast and the wind reversal which suggests that easterly winds are in effect which are effectively drying out the moist layer in the wind reversal. This suggests that today will be a Chetco Effect Day. Have raised temperatures at Brookings by a few degrees to account for this. Otherwise, some light ground fog/low stratus has taken hold in the Umpqua Valleys. This will burn off quickly this morning. Temperatures should be warm again today, and otherwise have made no changes. -Schaaf && .PREV DISCUSSION... /Issued 444 AM PDT Mon Mar 18 2019/ DISCUSSION...18/00Z NAM/GFS/EC in. Clear skies prevail across the Medford CWA this morning, except for marine stratus surging up the coast. Easterly flow has developed along the south coast, so the stratus along the coast around Brookings has moved back offshore. Expect more of that south of Cape Blanco as the morning progresses. It will continue surging north along the coast north of Cape Blanco. It will be dry today and quite warm, likely the warmest day of the year so far over the inland areas. Highs will be 10 to 15 degrees above normal over the west side valleys, and around 10 degrees above normal along the coast and from the Cascades east. A long wave ridge is now rebuilding just off the coast, and this is what is inducing the low level easterly flow. It will continue to build today, and the high will bubble up into western Canada today. The upstream trough will then undercut the ridge tonight into Tuesday, marking the beginning of the end of this recent spate of dry weather. The first front associated with the trough will begin to affect the area Tuesday afternoon. This will likely be a "sacrificial front", which will dissipate as it moves into the dry air mass in place. Tuesday will be another warm and dry day, a few degrees cooler than Monday over the west side. The east side will be a few degrees warmer though. Southeast winds will pick up a bit as well, but they won't be strong. The big change will occur Tuesday night into Wednesday as the trough edges closer to the Medford CWA. It will be much cooler, and high temperatures will drop to near normal values across most of the CWA. The exception will be the east side. While it will be much cooler, highs will still be up to 5 degrees above normal. Light precipitation will overspread most of the area, with amounts diminishing as one moves northeast from northwest California into central Oregon. Snow levels will start off around 6000 feet, then drop to around 5000 feet by Wednesday night. Thus, snow impacts are not really expected for most of the passes. The trough will still be offshore Wednesday night, but it will weaken. Showers will still be around, but coverage will be less and amounts will be lighter. Long term discussion from the Sunday afternoon AFD...Thu 21 Mar through Sun night 24 Mar 2019. The mechanism that will bring rainfall to much of the area, an upper trough and jet dynamics, will be pushing out and away from the forecast area Thursday. Therefore, rain will be diminishing during the day Thursday. Thursday night should be dry as a brief period of ridging precedes the next front, due to arrive Friday. Models have consistently shown a 24 hour period of precipitation lasting from Friday morning through Saturday morning. A well-defined front will bring snow levels down from about 6000 feet Friday morning to about 4000 feet Saturday morning. The latest data suggest 6 to 12 inches of snow in the Cascades and Siskiyous above about 5000 feet. The heaviest snow will be over Northern California due to upsloping, deep southerly flow. For rainfall, we expect a quarter to half inch in West Side valleys, about an inch of rain at the coast and in Siskiyou County, and a tenth to quarter inch of rainfall then changing to snow east of the Cascades Saturday morning. Additionally, a tightening pressure gradient east of the Cascades will probably result in breezy winds there Friday and Saturday afternoons. Conditions will begin to dry out on Sunday. Longer-term data, including most GEFS members, show continued cool and relatively active weather next week with near to below normal temperatures. AVIATION...For the 18/12Z TAFS...VFR conditions will continue through the TAF period. The exception will be along the coast from about Pistol River to Bandon where low clouds and fog will persist. It will be a close call at North Bend and could not rule patchy fog for a couple of hours starting around daybreak. Patchy low clouds in portions of the Coquille Valley and Umpqua Basin will burn off by mid morning. -Petrucelli MARINE...Updated 200 AM PDT Monday 18 March 2019...Relatively calm conditions are expected for most of the week. It won't be towards the end of the week before we have to deal with any marine hazards. The thermal trough has expanded north along the coast which has allowed marine stratus to move north along the coast. This will continue into the morning hours. Winds will remain light through this afternoon. Winds turn south to southeast tonight into Tuesday, but conditions still don't look like they will quite reach advisory level. A gradual transition period for the coastal waters begins Tuesday, marked by building long period westerly swell. Seas will approach but not meet small craft advisory criteria Tuesday and Wednesday, but bar conditions may be on the rougher side due to the longer period component. There's better agreement among the models showing a more active pattern developing by Friday. A frontal system will approach the area Friday morning, bringing the potential for gusty south winds and steep seas. Friday afternoon through Saturday, the models are in pretty good agreement showing an increasing long period westerly swell of over 15 feet moving into the area Friday afternoon through Friday night. West swell will gradually decrease Saturday night and diminish below 10 feet Sunday afternoon. -Petrucelli && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None.
Nearby
Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.